liberated syndication

Emergency Medical Minute

Podcast #296: Synthetic Cannabinoids

Emergency Medical Minute
Released on Jan 29, 2018

Author: Rachael Duncan, PharmD

Educational Pearls

  • A NEJM study report in July 2016 discussed a situation in New York during which 30 people became “zombie-like” after ingesting synthetic cannabinoids (aka “Spice).
  • The ER managed to coordinate with the CDC to evaluate  blood samples from 18 patients who were transported to the hospital.
  • Of those who went to the ER, the mean age was 36.8, many  of them were homeless, all of them were male. Mass spectrometry was used to confirm the presence of synthetic cannabinoid in their blood.
  • Compared to normal THC, synthetic cannabinoids have a much lower EC50 and LD50.
  • Spice intoxication presents in a variety of ways -patients may be hyperthermic, combative, delirious and/or seizing.
  • Treatment  is supportive, including fluids, cooling, electrolyte management, and sedatives.

References: Adams, A. J., Banister, S. D., Irizarry, L., Trecki, J., Schwartz, M., & Gerona, R. (2017). “Zombie” Outbreak Caused by the Synthetic Cannabinoid AMB-FUBINACA in New York. New England Journal of Medicine, 376(3), 235-242. doi:10.1056/nejmoa1610300

Loading...